Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 22, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 11:38 AM MST for Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2004, 11:38 AM MST (18:38 UTC)
- Expired
- Dec 29, 2004, 3:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 291849
FFWPSR
AZC013-292245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1138 AM MST WED DEC 29 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...WITTMANN...WICKENBURG...TONOPAH...NEW
RIVER...CIRCLE CITY.
* UNTIL 345 PM MST
* AT 1138 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE A PERSISTENT BAND OF HEAVY RAINFALL FROM TONOPAH
NORTHWARD INTO WICKENBURG. RADAR ESTIMATED RAINFALL RATES WITHIN
THIS BAND WILL RANGE FROM ONE QUARTER TO ONE HALF INCH PER HOUR.
WEATHER STATIONS IN WICKENBURG HAVE ALREADY REPORTED RAINFALL
TOTALS OF 1 TO 1.5 INCHES. ANY ADDITIONAL RAINFALL WILL WILL CAUSE
FLASH FLOODING OF NORMALLY DRY CREEKS AND STREAMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WICKENBURG...MORRISTOWN...TONOPAH...AND AGUILA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3330 11331 3331 11259 3376 11256 3383 11211
3408 11199 3417 11330
$$
FOWLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 9:40 AM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 29, 9:40 AM MST, 1 hour 58 minutes before
AZZ020>028-CAZ030>033-292245-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST WED DEC 29 2004
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST UNITED
STATES TODAY AND THIS EVENING. WIDESPREAD RAIN SHOWERS...AND A FEW
THUNDERSTORMS...WILL OCCUR OVER FAR SOUTHEAST CALIFORNIA...SOUTHWEST
AND SOUTH-CENTRAL ARIZONA. LOCALLY HEAVY RAINFALL IS POSSIBLE. DRY
WEATHER IS EXPECTED THURSDAY AND FRIDAY...BUT A WEAK WEATHER
DISTURBANCE WILL BRING A SLIGHT CHANCE FOR SHOWERS FRIDAY NIGHT AND
NEW YEARS DAY. A MUCH STRONGER AND COLDER STORM SYSTEM WILL BRING A
BETTER CHANCE FOR SHOWERS BY EARLY NEXT WEEK.
&&
.DISCUSSION...
A VIGOROUS TROUGH WITH CONSIDERABLE TROPICAL MOISTURE CONTINUES TO
AFFECT SOUTHEAST CALIFORNIA AND SOUTHWEST AND SOUTH CENTRAL ARIZONA.
LARGE AMOUNTS OF RAIN HAVE FALLEN OVER PORTIONS OF OUR CWA...
ESPECIALLY JOSHUA TREE NATIONAL PARK WHERE OVER 4 INCHES OF RAIN HAS
FALLEN. A FLASH FLOOD WARNING IS IN EFFECT UNTIL 1145 AM PST FOR THE
EASTERN DESERTS OF RIVERSIDE COUNTY AND FOR JOSHUA TREE NATIONAL
PARK. A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR MAINLY THE
NORTHERN HALF OF OUR CWA FOR LATE TODAY AND FOR THE EAST PORTION OF
OUR CWA INTO TONIGHT. IN MARICOPA COUNTY...TIGER WASH NEAR AQUILA IN
NORTHWEST MARICOPA COUNTY HAS SHOWN A BIG INCREASE IN FLOW THIS PAST
HOUR. MAY HAVE TO ISSUE A FLASH FLOOD WARNING FOR NORTHWEST MARICOPA
COUNTY AS WELL. MODELS THIS MORNING STILL SHOWED THE STRONGEST
VORTMAX NEAR THE SOUTHERN CALIFORNIA COAST AT 12Z. THIS VORTMAX
SHOULD WEAKEN AND MOVE NORTHEASTWARD ACROSS NORTHWEST ARIZONA LATER
TODAY. DYNAMICS REMAIN RATHER STRONG ACROSS THE REGION FOR MOST OF
TODAY. ANOTHER VORTMAX IS FORECAST TO MOVE INTO EXTREME SOUTHERN
NEVADA AROUND MIDNIGHT TONIGHT...PRODUCING MORE DYNAMICS FOR THE
REGION. BY SUNRISE TOMORROW...THIS VORTMAX SHOULD BE NEAR THE 4
CORNERS AREA WITH DOWNWARD MOTION SPREADING OVER OUR CWA. THUS...
CONTINUED ACTIVE WEATHER FOR TODAY AND INTO TONIGHT. SOME
THUNDERSTORM ACTIVITY HAS BEEN OCCURRING THIS MORNING...BUT THE
LIFTED INDEX FORECAST ON THE BOTH THE ETA AND NGM ACTUALLY SHOW
INCREASING STABILITY AS THE DAY PROGRESSES. NEVERTHELESS WILL KEEP
FORECAST AS IS.
MEANWHILE...ANOTHER SHORTWAVE TROUGH IS FORECAST TO MOVE ACROSS
NORTHERN ARIZONA FRIDAY NIGHT AND SATURDAY. THIS SYSTEM WILL BE IN A
LESS FAVORABLE POSITION FOR BRINGING SHOWERS TO OUR CWA...BUT SMALL
CHANCES IN OUR AREA STILL LOOK REASONABLE. ANOTHER STRONGER SYSTEM
MAY AFFECT THE REGION BY AROUND TUESDAY OR WEDNESDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
22/23/28
FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24
CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.
&&
BERKOVITZHazardous weather outlook, Dec 29, 5:39 AM MST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 539 AM MST WED DEC 29 2004 AZZ022-023-028-300000- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTH CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY LOCALLY HEAVY RAINS ARE POSSIBLE...WITH STORM TOTAL RAINFALL LIKELY IN EXCESS OF 1 INCH. FLOODING MAY OCCUR...ESPECIALLY IN POOR DRAINAGE AND LOW-LYING AREAS. WASHES MAY BEGIN FLOWING. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING. AZZ024-300000- SOUTHERN GILA/TONTO NF FOOTHILLS- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARICOPA COUNTY...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL COUNTY. .DAY ONE...TODAY LOCALLY HEAVY RAINS ARE POSSIBLE. STORM TOTAL RAINFALL OF ONE TO TWO INCHES IS LIKELY. FLOODING COULD OCCUR...ESPECIALLY IN WASHES AND STREAMS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN...AND SNOW AT HIGHER ELEVATIONS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. AZZ020-021-CAZ030>032-300000- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- WEST CENTRAL DESERTS- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK AND EASTERN RIVERSIDE COUNTY IN CALIFORNIA. .DAY ONE...TODAY LOCALLY HEAVY RAINS WILL LIKELY RESULT IN FLOODING...ESPECIALLY OVER AND NEAR JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL IN PORTIONS OF THE PARK COULD EASILY EXCEED 4 INCHES. A FLASH FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. AZZ025>027-CAZ033-300000- IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- YUMA/MARTINEZ LAKE AND VICINITY- 539 AM MST WED DEC 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...YUMA COUNTY...AND SOUTHWEST MARICOPA COUNTY. .DAY ONE...TODAY BRIEF HEAVY RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS TODAY...AND WASHES MAY BEGIN FLOWING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 9:44 AM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Dec 29, 1:22 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 3 hr |
| Dec 29, 4:18 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.